Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier
WebMD

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started
My Medicine
WebMD

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion
    WebMD

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community
    WebMD

    Community

    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Includes Expert Content
Tapering off HRT?
avatar
An_250358 posted:
I have been began menopause in my late 30's and began getting terrible hot flashes , headaches, and dry skin when I was 39. I am now 45 and have been on HRT ( 0.05 estrogen patch and progesterone) with symptoms controlled. I would like to try to taper off HRT and see if symptoms have past now that I am officially menopausal. Is there an algorithm one should follow to taper off?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: Women with premature menopause (also known as premature ovarian failure or POF) are usually considered to be OK to use hormone therapy (HT/HRT) until the normal age of menopause (eg age 51). This is because the risk-benefit profile is thought to be better in younger women. That is to say less risk and more benefit.

In terms of a taper down vs cold turkey way to stop HT, that has been studied. Here is a typical citation on stopping from the National Library of Medicine site:

J Womens Health (Larchmt). 2004 May;13(4):438-42.
After the Women's Health Initiative: Postmenopausal women's experiences with discontinuing estrogen replacement therapy.
Haskell SG.
Source

Yale University School of Medicine, Department of Internal Medicine, New Haven, Connecticut, USA. Sally.Haskell@med.VA.Gov
Abstract
OBJECTIVE:

To gather information about women's responses to the publication of the Women's Health Initiative (WHI) and to determine what proportion of women stopped hormone replacement therapy (HRT) and whether the technique of discontinuation affected the recurrence of menopausal symptoms.
METHODS:

73 subjects were identified through VA pharmacy records and were mailed a letter detailing the results of the WHI. A follow-up questionnaire was mailed several months later to the same population.
RESULTS:

48 subjects responded and were eligible for inclusion in the study. Mean age was 62 years; 37 (77%) stopped taking HRT, and 11 (23%) continued. Twenty patients stopped abruptly, and 17 tapered off HRT. Eight (40%) of the group who stopped abruptly experienced recurrent menopausal symptoms, compared with 12 (71%) of the group who tapered HRT.
CONCLUSIONS:

In a population of women veterans, 77% stopped HRT after publication of the WHI. Tapering HRT, rather than stopping abruptly, did not reduce the recurrence of menopausal symptoms in our patient population.

Bottom line An_250358, many women do experience a return of symptoms. If that does occur and seems unbearable you could consider going down to a lower dose patch and progestogen. Currently the mantra is "lowest dose needed to improve symptoms for the shortest time". Your GYN is your best source of specific guidance.

Yours,
Jane
 
avatar
carolylois replied to Jane Harrison Hohner, RN, RNP's response:
I HAVE BEEN ON HRT FOR 20 YEARS. MY DOCTOR ALSO TELLS ME TO GO OFF OF THEM, BUT I HAVE TRIED, I CANT SLEEP, I GET THE HOT FLASHES, I STARTED THEM AGAIN, AND AM LOOKING FOR SOMETHING TO HELP WITH THE HOT FLASHES ACROSS THE COUNTER, THEN I WILL TRY TO GET OFF THEM.


Helpful Tips

extended period
I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
Was this Helpful?
53 of 103 found this helpful

Helpful Resources

Be the first to post a Resource!

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.